Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 111, NWS San Diego, CA

August 15, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 15, 2005, 4:02 PM PDT for San Bernardino County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 4:02 PM PDT (23:02 UTC)
Expired
Aug 15, 2005, 6:00 PM PDT
In force
118 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 152303
FFWSGX
CAC071-160100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
402 PM PDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 600 PM PDT

* AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR FROM AN AREA OF  
STRONG THUNDERSTORMS. THE THUNDERSTORMS WERE CENTERED BETWEEN  
INTERSTATE 15 AND STODDARD WELLS ROAD FROM ABOUT 10 MILES NORTH OF 
APPLE VALLEY TO ABOUT 10 MILE SOUTH OF BARSTOW. THE STORMS WERE 
MOVING NORTH AT 15 MPH...BUT NEW DEVELOPMENT WAS OCCURRING ON THE 
SOUTH EDGE OF THE STORM CLUSTER.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3460 11729 3451 11708 3477 11692 3479 11730

$$

PURPURA
2 follow-up statements
000 
WGUS76 KSGX 152349
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 PM PDT MON AUG 15 2005

CAC071-160100-
SAN BERNARDINO CA-
450 PM PDT MON AUG 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM PDT FOR WEST CENTRAL
SAN BERNARDINO COUNTY...

AT 450 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAINFALL SOUTH OF BARSTOW. THE 
RAIN HAS DECREASED IN INTENSITY BUT RUNOFF FROM THE STORMS 
OVER THE PAST HOUR WILL CONTINUE TO PRODUCE AREAS OF FLOODING OVER 
THE WARNED AREA.


LAT...LON 3460 11729 3451 11708 3477 11692 3479 11730

$$

PURPURA
000 
WGUS76 KSGX 160056
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
556 PM PDT MON AUG 15 2005

CAC071-160110-
SAN BERNARDINO CA-
556 PM PDT MON AUG 15 2005

...THE FLASH FLOOD WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY
EXPIRES AT 600 PM PDT...

SHOWERS AND THUNDERSTORMS HAVE WEAKENED CONSIDERABLY SINCE 500 PM. 
THEREFORE...NO NEW FLOODING IS EXPECTED. PONDING OF WATER COULD 
CONTINUE IN LOW-LYING AREAS EARLY THIS EVENING.

LAT...LON 3460 11729 3451 11708 3477 11692 3479 11730

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:30 PM PDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM PDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT MON AUG 15 2005

.SYNOPSIS...MOISTURE IN SOUTH FLOW ALOFT WILL BRING SCATTERED
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TODAY AND A SLIGHT CHANCE
OF THUNDERSTORMS TUESDAY AFTERNOON. THE MARINE LAYER AND ONSHORE
FLOW WILL CONTINUE LOW CLOUDS AND LOCAL FOG WEST OF THE MOUNTAINS IN
THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE THUNDERSTORMS OVER SBD COUNTY EARLIER THIS MORNING HAVE DIED OUT
AS DRIER AIR CIRCULATES IN AROUND AN UPPER LOW CENTERED NEAR PT
CONCEPTION. LOW CLOUDS AND FOG WERE INTO ALL COASTAL AREAS AND MOST
INLAND VALLEYS THIS MORNING. THE 12Z NKX SOUNDING HAD AN INVERSION
BASED NEAR 3200 FT WITH SE WINDS THROUGH THE LOWER 10000 FT AND
STRONG SW WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL.
THE LOW CLOUDS WERE SLOW TO CLEAR THIS AFTERNOON WITH ONLY PARTIAL
CLEARING FROM THE COASTAL AREAS. SC REMAINS EXTENSIVE OFFSHORE.

DESPITE THE DRY SLOT MOVING OVER OUR AREA...THERE SHOULD STILL BE
ENOUGH RESIDUAL MOISTURE AND COOL AIR ALOFT FOR THUNDERSTORMS IN THE
MOUNTAINS AGAIN LATER TODAY. THE FLOW PATTERN WILL FAVOR
THUNDERSTORMS DRIFTING OFF OF THE SDB MOUNTAINS INTO THE HIGH
DESERTS WITH A SMALLER CHANCE OF THUNDERSTORMS IN THE SRN DESERTS.
SOME OF THESE STORMS COULD CAUSE FLASH FLOODING...ESPECIALLY WERE
THEY TRAIN OVER MOUNTAINS AREAS OR DRIFT INTO THE HI DESERTS.
ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE. SLIGHT CHANCE OF
THUNDERSTORMS TUE...MAINLY OVER THE HIGHER MOUNTAINS AND HIGH
DESERTS. THE FLOW ALOFT SHOULD TURN DRIER SW WED AND THU AS A
WEAKENING UPPER TROUGH REMAIN NEAR THE W COAST. HOWEVER...A LITTLE
MONSOONAL MOISTURE MAY START TO RETURN BY THU AFTERNOON BUT SHOULD
JUST CAUSE CU OVER THE MOUNTAINS AND PROBABLY NO THUNDERSTORMS. THE
MARINE LAYER WILL GRADUALLY BECOME LESS EXTENSIVE AND THERE WILL BE
A SLOW WARMING TREND IN MOST AREAS.

HIGH ASTRONOMICAL TIDES IN THE EVENINGS AND INCREASING SOUTH SWELL
COULD CAUSE TIDAL OVERFLOW AND COASTAL EROSION WED THROUGH SAT.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL BUILD IN FROM THE E
FRI THROUGH MON. THIS WILL CAUSE A DECREASING MARINE LAYER AND
WARMING TREND. IT COULD ALSO BRING BACK MONSOONAL MOISTURE. PROGS
CURRENTLY SHOW DRY FLOW OVER OUR AREA...BUT WILL HAVE TO MONITOR FOR
POSSIBLE CONVECTIVE DEVELOPMENT.

&&

.AVIATION...AT 20Z CLOUD BASES OVER ORANGE COUNTY AND NORTHERN SD
COUNTY RANGED FROM 2000 TO 2500 FEET WITH TOPS TO 3500 FEET. CLOUDS
WILL CONTINUE TO ERODE THROUGH 01Z...THEN SURGE INLAND OVERNIGHT
WITH MVFR CIGS AND VIS REACHING ONT AND RNM AROUND 08Z. BURNOFF TIME
TUESDAY WILL BE SIMILAR TO TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE OVER THE MOUNTAINS AND
DESERTS THROUGH 04Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE SAN BERNARDINO COUNTY
MOUNTAINS AND DESERTS. SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR HIGH TIDES AND SOUTH SWELL AFFECTING
THE COASTAL AREAS WEDNESDAY THROUGH SATURDAY. SEE LAXMWSSGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 15, 4:00 PM PDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON AUG 15 2005

CAZ042-043-161100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
400 PM PDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SATURDAY.

LARGE SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF ALONG WITH STRONG AND
DANGEROUS RIP CURRENTS WEDNESDAY THROUGH FRIDAY. HIGH TIDES OF OVER
7 FEET DURING THE EVENINGS...COMBINED WITH THE LARGER SURF...COULD
CAUSE MINOR TIDAL OVERFLOW AND BEACH EROSION WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

CAZ055-056-058-060-061-062-161100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT MON AUG 15 2005

THIS HAZARDOUS OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

THERE IS A HIGH FLASH FLOOD RATING THROUGH EARLY THIS EVENING FOR
THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS AND A FLASH FLOOD
WATCH IS IN EFFECT THROUGH 800 PM. SEE LAXFFASGX FOR DETAILS.

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY EVENING...MOSTLY IN
SAN BERNARDINO COUNTY. HEAVY RAIN...FLOODING...DANGEROUS
LIGHTNING...HAIL AND GUSTY WINDS WILL BE THREATS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SATURDAY.

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
TUESDAY...MAINLY OVER THE HIGHER MOUNTAINS AND IN THE HIGH DESERTS.

.SPOTTER INFORMATION STATEMENT...SKYWARN ACTIVATION WILL LIKELY BE
NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:19 AM PDTSevere Thunderstorm WarningSGXSan Bernardino26 min
Aug 15, 5:22 AM PDTFlash Flood WarningSGXSan Bernardino53 min
Aug 15, 5:49 AM PDTSevere Thunderstorm WarningSGXSan Bernardino26 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.